Arizona, 2024

Flash Flooding and Dust Storm in Arizona, July 25, 2024

July 25, 2024 · NWS PSR · 14 events in 3 counties and zones

With the subtropical high pressure centered near the Lower Colorado River Valley, the steering flow pattern across much of eastern and central AZ was from the north to northeast. Thunderstorm activity developed across the Mogollon Rim during the late morning into the early afternoon hours and was steered south to southwestward into south-central AZ.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

With the subtropical high pressure centered near the Lower Colorado River Valley, the steering flow pattern across much of eastern and central AZ was from the north to northeast. Thunderstorm activity developed across the Mogollon Rim during the late morning into the early afternoon hours and was steered south to southwestward into south-central AZ. An upper-level disturbance moving in from New Mexico helped enhance the vertical ascent and thus resulted in the thunderstorm coverage to become quite numerous with deep and colliding outflow boundaries helping to spark new activity across the lower deserts of south-central AZ. MLCAPE values were in the 1000-1500 J/KG range, with DCAPE values of around 1500 J/KG. Thus the parameters were favorable for these thunderstorms to generate strong to severe downburst winds. The steering flow was very light, resulting in slow storm motions and thus heavy rainfall leading to isolated instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 4:51 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 4:51 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
451 PM MST Thu Jul 25 2024

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Another active weather day is anticipated across south central
Arizona with the potential for strong to severe thunderstorms
this afternoon and evening. The main threats will be gusty outflow
winds, dense blowing dust, and locally heavy rainfall.
Thunderstorm chances will decrease heading into the weekend with
rain chances remaining confined to higher terrain areas. There
will be a slight cooling and drying trend that will allow for the
excessive heat conditions across southeast California to come to
an end after Friday. Rain chances increase again across the state
by the early to middle part of next week.

&&

.DISCUSSION...
The latest RAP analysis showed the subtropical ridge of high
pressure centered over central Arizona this morning with 12Z RAOBs
recording 500 mb heights around 599-600 dm across the state. The
strong ridge will lead to continued above normal temperatures with
some places seeing highs this afternoon a degree or two warmer than
yesterday. Temperatures across the lower deserts will generally top
out in the 110-115 degree range with the warmest temperatures
focused along and west of the Lower Colorado River Valley.
Additionally, dew points in the 60-70 degree range will help boost
heat indices in excess of 120 degrees in some places across
southeast California to the Lower Colorado River Valley today. Major
to Extreme HeatRisk will be present in the aforementioned areas
today and tomorrow where an Excessive Heat Warning remains in effect
through Friday evening.

Visible satellite imagery showed mostly clear skies across the
lower deserts, allowing for plenty of sunshine, while widespread
convection is ongoing across the northern high terrain. The ridge
will gradually shift southwestward today, providing north to
northeast flow aloft over south-central Arizona. Embedded in this
flow along the periphery of the ridge will be a weak perturbation
that will arrive later today and thus may provide some upper
support to aid thunderstorm development going through the
afternoon and evening. The 12Z HREF shows MUCAPE values once again
climbing upwards of 1000-1500 J/kg today. Favorable thermodynamics
combined with forecast soundings showing favorable inverted-V
profiles and DCAPE values upwards of 1500 J/kg will promote robust
convection across parts of south-central Arizona capable of
producing strong to severe downbursts. Strong outflows emanating
from these thunderstorms and any outflow collisions will help to
initiate additional development into the lower deserts heading
into this evening. HREF paintball plots indicate thunderstorms
surviving into the Valley while chances quickly drop off going
into southwest Arizona and southeast California. However, there is
some uncertainty in terms of thunderstorm coverage given last
night's thunderstorm activity across portions of central and
western Phoenix. There is better confidence that eastern parts of
the Valley will stand the better chances for seeing thunderstorms
later this afternoon and evening given the lack of activity there
last night. Nonetheless, folks should be prepared for the
potential for more strong to severe thunderstorms across the
Valley with damaging winds being the primary threat. SPC has
highlighted a good chunk of the area in a Marginal Risk for
damaging winds. In addition to the wind threat, outflows in dust
prone areas may lead to areas of dense blowing dust, which can
quickly lead to hazardous travel conditions. The weaker storm
motion combined with sufficient moisture to promote locally heavy
rainfall may lead to isolated instances of flash flooding.

.PREVIOUS DISCUSSION...

There is still good agreement amongst ensemble guidance regarding
the upper ridge becoming displaced farther south towards the
international border beginning Friday. This pattern shift will
result in drier W to NW steering flow setting in across forecast
area. Thus PoPs will drop to near zero across the western half of
the area Friday afternoon. However, there will still be enough mid-
lvl moisture present across the eastern half of the forecast area
for storm chances to linger. Currently PoPs range from around 20-30%
in the Phoenix Metro to around 50-60% in S Gila County Friday
afternoon/evening. There will not be much change in regards to mid-
lvl hghts/thickness on Friday with 850 mb temps remaining around 30-
31C, therefore high temps will still remain unseasonably hot for
most of the forecast area, especially across the western deserts.

Further suppression of the upper ridge is expected this weekend
which will result in a noticeable drop in moisture levels. As a
result, a decrease in monsoonal thunderstorm activity is likely,
with activity mostly confined to far eastern and southeast portions
of AZ for Saturday and Sunday. Temperatures will also cool by a few
degrees as hghts aloft diminish overhead. Highs this weekend will
largely below 110F, especially by Sunday. Heading into next week,
the ensemble members indicate that the subtropical ridge will
quickly rebound and build back over the Four Corners region. The GFS
and ECMWF deterministic model solutions still indicate an inverted
trough or easterly wave arriving by Tue-Wed next week which could
bring an uptick in monsoonal activity across the southern half of
AZ. With the strengthening of the upper lvl ridge, we will also
see a slight increase in temperatures throughout the week.

&&

.AVIATION...Updated at 2350Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The primary weather impacts will be strong, gusty outflow winds
with abrupt wind shifts and scattered TS around the PHX airspace
into this evening. Strong storms near Wickenburg have sent an
outflow from the northwest that will reach at least KPHX and KDVT
before a stronger outflow out of the E-NE between 0030-0130Z is
expected to sweep the terminals. Somewhat better confidence
exists that more concentrated storms will develop closer to KIWA,
however direct impacts with MVFR thresholds may occur at any
location though probabilities are under 30%. Thus, have largely
kept VCTS mention given the most probable coverage.

With additional storms likely south and east of terminals through the
evening, wind directions and speeds will become more uncertain,
however enough evidence exists to include a brief period of gusty
southerly winds as outflows possibly surge back north. Should this
outflow become stronger than anticipated, a period of blowing dust
(either at the sfc or lofted) could conceivably drift north into
the metro mid evening, though confidence is too low to include in
this TAF package. Otherwise, east winds should finally settle over
the area after midnight though it would not be out of the question
for brief period of variability to persist until sunrise. West
winds should reestablish between 18-20Z tomorrow across the
terminals before another period tomorrow evening where gusty
outflows become a concern again. With less thunderstorm coverage
anticipated over the high terrain to the north and east tomorrow,
certainty in an outflow sweeping the TAF sites is too low and
would be just beyond the current forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major weather issues will exist through Friday afternoon under
a few mid/high cloud decks. Winds will generally favor some amount
of a southerly component, though a period of westerly sundowner
winds are likely at KIPL. A surge of gusty south winds is also
possible for a period overnight at KBLH though overall confidence is
rather low.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms are expected to develop across
southcentral AZ again this afternoon and evening. Some storms could
become strong to severe with the primary threats being strong and
erratic outflow winds, locally heavy rainfall, and frequent
lightning which could cause new fire starts. Thunderstorm chances
will begin to diminish starting Friday and remain confined to the
higher terrain this weekend. Outside of any convection, winds will
follow typical diurnal upslope/downvalley patterns with intermittent
gusts in the 15-20 mph range during the afternoon. Min RHs will
mostly range from 15-25% through Friday with sub 10% RH developing
across the western districts Saturday and Sunday. Overnight Max
RHs tonight will range generally from 40-60% before dropping to
around 25-55% overnight Saturday morning for most places. Max RHs
across the southern Gila County high terrain will be around
60-70%.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ530-532.

CA...Excessive Heat Warning until 8 PM PDT Friday for CAZ560>570.

&&

DISCUSSION...Smith
PREVIOUS DISCUSSION...Salerno
AVIATION...Whittock/18
FIRE WEATHER...Smith/Salerno

In the hours before

Special weather statement, Jul 25, 4:29 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
429 PM MST Thu Jul 25 2024

AZZ545-547-557-260015-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
429 PM MST Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 515 PM
MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm over
Horseshoe Reservoir, or 13 miles northwest of Sycamore Creek. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Horseshoe Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3400 11175 3400 11152 3396 11149 3388 11158
      3385 11179 3401 11183
TIME...MOT...LOC 2329Z 335DEG 1KT 3401 11170

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Jul 25, 5:22 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST Thu Jul 25 2024

AZZ547-552-555-558-260100-
Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
522 PM MST Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 600 PM MST...

At 521 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Apache Lake to 8 miles
north of Boyce Thompson Arboretum. Movement was south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Superior, Top Of The World, Queen Valley, Canyon Lake, Apache Lake,
Boyce Thompson Arboretum, Top-Of-The-World, Gold Camp, and Tortilla
Flat.

This includes the following highways...
US Highway 60 between mile markers 213 and 236.
AZ Route 177 between mile markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near canyon lakes along the Salt River, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3362 11115 3329 11094 3321 11131 3345 11143
      3360 11145
TIME...MOT...LOC 0021Z 341DEG 10KT 3352 11128 3340 11116

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 25, 5:30 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM MST Thu Jul 25 2024

AZZ539-554-559-260115-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-West Pinal County AZ-
530 PM MST Thu Jul 25 2024

...GUSTY SHOWERS WILL IMPACT MARICOPA AND PINAL COUNTIES THROUGH 615
PM MST...

At 528 PM MST, Doppler radar was tracking a gusty outflow along a
line extending from 16 miles south of Gila Bend Auxiliary Field to
16 miles southwest of Big Horn to 7 miles north of Kaka. Movement
was north at 20 mph. Strong thunderstorms are near the Maricopa and
Pima county border.

Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 5 miles.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gila Bend Auxiliary Field, Freeman, Kaka, and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 95 and 97, and between mile
markers 122 and 152.
AZ Route 85 between mile markers 3 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3262 11315 3289 11309 3293 11247 3281 11204
      3272 11207 3272 11214 3268 11215 3268 11220
      3250 11221 3251 11313
TIME...MOT...LOC 0028Z 194DEG 16KT 3266 11282 3265 11253 3262 11228

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 25, 5:44 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
544 PM MST Thu Jul 25 2024

AZZ541-545>549-551-552-555>558-561-562-260245-
Fountain Hills/East Mesa-Mazatzal Mountains-Tonto Basin-Cave
Creek/New River-East Valley-Southeast Valley/Queen Creek-Apache
Junction/Gold Canyon-Dripping Springs-Superior-Rio Verde/Salt
River-Pinal/Superstition Mountains-New River Mesa-Scottsdale/Paradise
Valley-Globe/Miami-
544 PM MST Thu Jul 25 2024

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...

At 542 PM MST, radar indicated strong thunderstorms have developed
across eastern Maricopa, Northern Pinal, and parts of Southern Gila
Counties. With additional development anticipated. Movement was
southeast at 15 mph.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.

Winds in excess of 40 mph and pea size hail will be possible.

Locations impacted include...
Mesa, Scottsdale, Apache Junction, Fountain Hills, Superior, Hayden,
Christmas, Gold Canyon, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Roosevelt, Round Valley, Sunflower, Carefree,
Miami, Granite Reef Dam, Gold Camp, Roosevelt Dam, and Lost Dutchman
State Park.

This includes the following highways...
US Highway 60 between mile markers 192 and 245.
AZ Route 87 between mile markers 184 and 229.
AZ Route 202 between mile markers 21 and 29.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 11142 3380 11115 3378 11107 3309 11068
      3307 11073 3304 11072 3299 11076 3299 11079
      3324 11094 3307 11120 3313 11137 3361 11186
      3403 11197
TIME...MOT...LOC 0042Z 322DEG 12KT 3383 11163 3338 11127

SDB
Special weather statement, Jul 25, 5:51 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
551 PM MST Thu Jul 25 2024

AZZ531-538-539-260130-
Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
551 PM MST Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA AND MARICOPA
COUNTIES THROUGH 630 PM MST...

At 551 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Sundad, or 15 miles southwest of Tonopah, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palo Verde Nuclear Generation Station, Sundad, Wintersburg, and
Hassayampa.

This includes AZ Interstate 10 between mile markers 84 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 11336 3354 11311 3339 11270 3314 11282
      3300 11316
TIME...MOT...LOC 0051Z 307DEG 8KT 3333 11309

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB
Special weather statement, Jul 25, 6:15 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST Thu Jul 25 2024

AZZ548>551-553-555-260200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
615 PM MST Thu Jul 25 2024

...GUSTY SHOWERS WILL IMPACT MARICOPA AND PINAL COUNTIES THROUGH 700
PM MST...

At 615 PM MST, Doppler radar was tracking a strong outflow boundary
along a line extending from near Freestone Park to Phoenix Mesa
Gateway Airport to near Queen Creek. Movement was southwest at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Sun Lakes, East
Mesa, Queen Creek, Falcon Field Airport, San Tan Village Mall, San
Tan Valley, Seville, Freestone Park, Bapchule, Fiesta Mall, Olberg,
Phoenix Mesa Gateway Airport, San Tan Mountain Park, Mesa Riverview
Mall, and Blackwater.

This includes the following highways...
AZ Interstate 10 between mile markers 158 and 186.
US Highway 60 between mile markers 175 and 195.
AZ Route 87 between mile markers 139 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3341 11159 3326 11141 3293 11165 3323 11211
      3345 11186 3351 11172
TIME...MOT...LOC 0115Z 031DEG 25KT 3338 11181 3332 11169 3326 11157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SDB

The radar

The Phoenix radar (KIWA), 15 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 flash flood, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 25, 6:36 PM MST
Where
Pinal County, 2.24 mi SW of Apache Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.401, -111.582

Several downed Power lines in a squared area encompassing South Mountain Road to South Delaware Drive and West Southern Avenue to East Broadway Road in Apache Junction. Wind gusts were estimated upwards of 55-60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 6:50 PM MST
Where
Maricopa County, 2.1 mi N of Buckeye Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.450, -112.686

Power poles down near Van Buren St and 295th Ave in Buckeye. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 6:50 PM MST
Where
Maricopa County, 4.83 mi NNW of Buckeye Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.486, -112.706

Numerous medium to large sized trees uprooted along with a flipped trailer in the Tartesso Community in Buckeye. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 6:50 PM MST
Where
Maricopa County, 2.59 mi N of Buckeye Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.457, -112.680

Downed power pole and fencing as well as torn down roof of metal horse stable in the Sweetwater Estates area of Buckeye. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 6:50 PM MST
Where
Maricopa County, 2.87 mi N of Buckeye Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.461, -112.688

Significant damage observed to several homes and yards across the Sweetwater and West Phoenix Estates areas in Buckeye due. The damages reported included a sheet of metal that was lodged into a house wall, holes in house roofing, metal frame set swimming pool completely destroyed, and metal fencing panels torn down. One of the metal fencing panels that was torn down injured a horse. Wind gusts were estimated upwards of 70 mph.

Thunderstorm Wind, Maricopa

When
July 25, 6:50 PM MST
Where
Maricopa County, 2.23 mi N of Buckeye Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.452, -112.686

Downed power poles in the area of Polk Street and 295th Avenue in Buckeye. Wind gusts were estimated upwards of 70 mph. No injuries were reported.

Thunderstorm Wind, Pinal

When
July 25, 6:50 PM MST
Where
Pinal County, 6 mi SW of Lirim
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Utility Company
Coordinates
32.971, -112.065

Thirteen downed power poles along Green Rd between Papago Rd and Miller Rd in Maricopa. Wind gusts were estimated upwards of 55-60 mph. No injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 7:12 PM MST
Where
Maricopa County, 5.22 mi ENE of Wintersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.435, -112.781

Power poles down near Buckeye Rd and 339th Ave west of Buckeye. Winds gusts were estimated upwards of 70 mph. No injuries were reported.

Flash Flood, Maricopa

When
July 25, 7:30 PM MST to 8:30 PM MST
Where
Maricopa County, 7.22 mi W of Harqua to 6.6 mi WNW of Harqua
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.268, -113.123

Water over Agua Caliente Road at 4th of July Wash. Maricopa County Flood Control stream gage located about one mile upstream of road exceeded Alarm Stage. No damages nor injuries were reported.

Dust Storm, Gila Bend

When
July 25, 7:33 PM MST to 7:43 PM MST
Where
Gila Bend forecast zone
Reported by
Storm Chaser
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Visibility as low as a quarter mile reported in dense blowing dust from thunderstorm outflow winds in Gila Bend. No accidents nor injuries were reported.

Thunderstorm Wind, Maricopa

When
July 25, 8:00 PM MST
Where
Maricopa County, 3.89 mi S of Cashion
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.374, -112.311

A mesonet station located at the Phoenix Raceway in Avondale measured a 59 mph wind gust.

Flash Flood, Maricopa

When
July 25, 8:30 PM MST to 10:30 PM MST
Where
Maricopa County, 1.77 mi ENE of Shawmut to 2.48 mi NE of Estrella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.013, -112.473

SR-238 closed due to flooding west of Mobile. No damages nor injuries were reported.

Flash Flood, Maricopa

When
July 25, 9:00 PM MST to 11:00 PM MST
Where
Maricopa County, 4.9 mi SW of Arlington to 5.35 mi SW of Arlington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.263, -112.800

Old US-80 Highway closed due to flooding. No damages nor injuries were reported.

Flash Flood, Pinal

When
July 25, 9:44 PM MST to 11:44 PM MST
Where
Pinal County, 3.52 mi S of Olberg to 3.62 mi S of Olberg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.049, -111.674

Flooding on SR-87 Northbound near N Hashan Kehk Rd in Sacaton. No damages nor injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202856, 1202859, 1203067, 1203071, 1203075, 1203076, 1203077, 1202858, 1202860, 1202864, 1202861, 1202862, 1202863, 1202857.